The U.S. Food and Drug Administration issued a warning statement on July 19, 2018 about numerous health emergencies, mostly in midwestern states, caused by consumption of synthetic cannabinoid products laced with brodifacoum, an anticoagulant (blood-thinning) compound commonly used in rat poison. Hundreds of users of synthetic cannabinoid products typically sold in gas stations and convenience stores under various brand names such as "K2" and "Spice" have been treated for complications such as bleeding, and several people have died. Users of these products should be alert for bleeding and other symptoms like easy bruising, oozing gums, and nosebleeds and seek medical attention if they suspect they may have consumed contaminated drugs. Brodifacoum remains in the body a long time and can raise bleeding risk for weeks after consumption.
Other Emerging Trends
The U.S. Surgeon General has issued a warning about the potential health risks of marijuana use in adolescence and during pregnancy.|
The State of Illinois has announced the death of an individual who was hospitalized with a severe respiratory illness after vaping.|
The FDA has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users.|